MAUDE Adverse Event Report: CORCYM S.R.L. OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. OPTIFORM PROSTHETIC MITRAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was informed of the following event.On (b)(6) 2022, during a mitral valve replacement operation, one leaflet of 27mm carbomedics optiform valve was broken during suturing.As such, the valve was explanted and carbomedics optiform size 25 was implanted as a replacement.Based on the further information received, there is no negative outcomes.No further information is available at this time.
 
Additional Manufacturer Narrative
Updated fields: b4, g3, g6, h2, h3, h6.A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.The valve was returned to the manufacturer, after decontamination and cleaning, the broken leaflet was visually inspected by means of stereoscopic microscope.The broken leaflet presents a fracture origin in correspondence of the right front ear (for cphv components nomenclature) with a path toward the middle of the central edge.Examination of the fracture surfaces at varying magnifications revealed them to be free from harmful voids, inclusions, or other manufacturing/ material related defects, which would have contributed to the fracturing of the leaflet.The fracture origin is localized in correspondence to the contact area between the ears and pivots and it is a typical morphology that can be identified in similar cases documented in literature and in complaints related to mishandling.In general, the fractured leaflet fails due to an excessive force applied to the outflow surface near the pivot resulting in brittle fracture of the pyrolite carbon coated leaflet.Based on the analysis performed, the cracks start from the fracture origins located in correspondence to the maximum stress areas on the ears of the leaflets when it leaflet is under a load (i.E., compression and traction depending on if in the outflow or inflow surface) caused by the over-rotation.The leaflet, subjected to the described load, can fracture in two possible ways: ¿ along the axis joining the pivots; ¿ in a sloping direction towards the centerline edge.In the present case, the fracture occurred, in direction towards the center, according with the second of these failure modes.From the visual inspection performed it was possible to exclude a manufacturing deficiency as possible cause or contributing factor to the reported event.Furthermore, from the document review performed, no manufacturing deficiencies were identified.The examination of the returned carbomedics valve led to the conclusion that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device for implantation, causing local over loading of the component and finally resulting in the leaflet breakage and escaping.Should further information be received in the future, a follow up report will be provided.

Brand Name
OPTIFORM PROSTHETIC MITRAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggai, vercelli
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key16433388
Report Number3005687633-2023-00099
Device Sequence Number14240567
Product Code LWQ
UDI-Device Identifier08022057012852
UDI-Public(01)08022057012852(240)F7-027(17)260109
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060/S019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/09/2026
Device Model NumberCPHV
Device Catalogue NumberF7-027
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Supplement Date Received by Manufacturer02/27/2023
Initial Report FDA Received Date02/23/2023
Supplement Report FDA Received Date03/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown